Heroin Withdrawal Timeline
The chronic use of heroin or any opioid drug will inevitably result in some level of physical dependence. Physical dependence on a drug consists of the symptoms of tolerance, which is the need to use more of the drug to achieve the effects that were achieved at lower doses previously, and withdrawal, which is a disruption of the body’s sense of homeostasis, or balance, that has occurred in the presence of the drug. Individuals using heroin become sensitized to the presence of heroin in their system, and their body adjusts to the presence of the drug. When it is suddenly removed from the system, the body sense of balance is thrown off, resulting in serious negative physical and psychological effects.
While withdrawal symptoms from heroin can be particularly uncomfortable, they are typically not considered to be physically dangerous. However, in some cases, there may be dangers associated with heroin withdrawal, such as in those who suffer from co-occurring medical or mental health issues. It is strongly recommended that anyone who wishes to discontinue use of heroin or any other opioid drug do so only under the supervision of a trained physician who is certified in addiction medicine.
The Timeline for Heroin Withdrawal
Several factors can affect the severity and length of the withdrawal process. Generally, the following is true during withdrawal:
- The longer the person used heroin, the more severe and lengthy the withdrawal process will be.
- If the person used large amounts of heroin regularly, withdrawal symptoms will be more intense, and the process will take longer.
- The manner in which one used heroin affects the length of the withdrawal process as well as the severity of symptoms. More direct forms of administration, such as snorting or injecting the drug, will typically result in lengthier and more severe withdrawal syndromes.
- Individual differences will also contribute to withdrawal symptom severity and length.
A general outline of the timeline for withdrawal from heroin typically looks like this:
- The first day or two following last use are typically when an individual experiences the most severe withdrawal symptoms. For most individuals, the symptoms will usually appear within 6-12 hours after last use. Symptoms usually begin with feeling irritable or agitated, progressing to muscle aches and muscle spasms, sweating, nausea, diarrhea, appetite loss, insomnia, runny nose, watery eyes, and periods of anxiety that can be severe enough to qualify as panic attacks. It is at this point in the withdraw process where individuals will typically experience major cravings for heroin and severe desperation to use it again. Relapse potential during the first two days of withdrawal is at one of its highest levels in the recovery process.
- During days 3-5, the symptoms begin to steadily decline. Individuals will still experience some mild nausea or appetite loss, shivering or goosebumps, some abdominal cramping, and maybe even periods of vomiting. There still may be some mild anxiety, but it should not be as severe as what occurred during the first two days. This is a time where individuals should begin to try to eat, get a little exercise, and should be thinking clearly enough to begin to plan for the future.
- During days 6 and 7, the individual still may have some residual symptoms, such as mild nausea and anxiety, but the severe symptoms will typically be resolved by this time. There may be some issues with mild depression and cravings.
- Some sources discuss a syndrome known as post-acute withdrawal syndrome (PAWS). This is an extended period of emotional and psychological symptoms following discontinuation of heroin or other drugs that consists of issues with motivation, mood swings, periods of anxiety, periods of depression, and intermittent cravings to use heroin (or the drug of choice). Many of the sources point to the notion that people who experience PAWS are at increased risk for relapse unless they adhere to some type of formalized long-term aftercare program for recovery.
While the symptoms of withdrawal from heroin are not considered to be life-threatening, there are potential dangers that can occur during the withdrawal process. Individuals experiencing acute withdrawal symptoms are more prone to making bad decisions or having accidents while they are experiencing severe symptoms that can be distracting or limit their ability to think clearly. In addition, individuals who have potential vulnerabilities to depression may become suicidal while in the midst of the acute withdrawal process. Thus, anyone attempting to withdraw from heroin should do so under the supervision of a mental health professional. The withdrawal process can be most safely undertaken in an inpatient facility nearby where the individual can be monitored for such issues and also receive assistance to negotiate the withdrawal process.
Medically Assisted Withdrawal Treatments
There are a number of medications that can be used to attenuate the symptoms of withdrawal from heroin. These medications should only be used under the strict supervision of a physician trained in addiction medicine. Medications, such as methadone or Suboxone, have their own risks; however, using these medications will significantly reduce discomfort during the withdrawal process.
The supervising physician can institute a tapering process where the medication is slowly tapered down in dosage over successive intervals until the individual can be totally weaned off the medication without experiencing any severe withdrawal issues. This protects against the potential for relapse and other issues, such as accidents or self-harm, that can potentially occur. Research indicates that this process is extremely successful in reducing relapse during the withdrawal process.
It is important to understand that withdrawal from heroin, no matter how it is negotiated, is only the first step in a real recovery program. Individuals who just withdraw from heroin and follow no formalized treatment program that investigates the potential causal elements associated with one’s substance use disorder are at a high potential for relapse. Thus, any individual who wishes to recover from heroin use disorder should be enrolled in a formalized treatment program that features these elements.
Recovery First, one of American Addiction Centers’ Florida drug rehab centers near Miami, is ready to help you overcome addiction and find long-term recovery. Call us today at to learn more about addiction treatment and our drug detox program in Hollywood, FL.